Texas, 2007

Flash Flooding and Damaging Wind in Texas, September 9, 2007

September 9, 2007 · NWS OUN · 3 events in 3 counties and zones

Thunderstorms with very heavy rain affected parts of north Texas. Thunderstorms developed over southwest Oklahoma and moved southeast into western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms with very heavy rain affected parts of north Texas. Thunderstorms developed over southwest Oklahoma and moved southeast into western north Texas. The slow movement of the thunderstorms and very efficient rainfall rates allowed for flash flooding to occur. Rainfall rates of 2 to 3 inches per hour caused numerous streets to be closed due to rapidly rising water. No damage was reported with the flooding. However, one thunderstorm just north of Wichita Falls briefly became severe with strong winds. Minor damage was reported with the severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 9, 10:49 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 9, 10:49 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT SUN SEP 9 2007

.UPDATE...
UPDATED GRIDS TO LOWER TEMPS...ESPECIALLY ACROSS WESTERN PARTS
WHERE CLOUDS AND SOME PRECIP WILL BE MORE PERSISTENT THIS
AFTERNOON. CONVERGENCE ALONG FRONT AND WEAK LIFT WITH WAVE
OVER PANHANDLE SHOULD RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND SOME STORMS ACROSS WEST CENTRAL...SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS. MODERATE INSTABILITY HAS DEVELOPED
OVER FAR SOUTHERN PARTS OF THE AREA SO A FEW STRONG STORMS ARE
POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT SUN SEP 9 2007/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NORTH OF THE
NEARLY STATIONARY FRONT IN ROUGHLY THE SOUTHERN HALF OF
OKLAHOMA AND ADJACENT COUNTIES OF NORTH TEXAS. THE FRONT LAY FROM
EAST-CENTRAL OKLAHOMA INTO SOUTHWEST OKLAHOMA AND NORTHWEST INTO
THE TEXAS PANHANDLE EARLY THIS MORNING. MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE LIKELY TO FORM NEAR THE FRONT THIS AFTERNOON
AS AREAS AS DAYTIME HEATING MAXIMIZES AND LOW-LEVEL MOISTURE
REMAINS AT LEVELS USUALLY SEEN IN JUNE. UPSLOPE FLOW ALONG THE
FRONT WILL ASSIST IN LIFT ACROSS SOUTH CENTRAL AND SOUTHWEST
OKLAHOMA. STEERING WINDS MAY CAUSE SOME TRAINING ALONG THE EAST-
WEST ORIENTED FRONT LATER TODAY.

MONDAY WILL ONCE AGAIN BE A DAY WITH RAIN ALONG THIS BOUNDARY BUT
ALSO, LATE IN THE DAY, THUNDERSTORMS ARE LIKELY IN THE RESIDENT
AIRMASS OF NORTHWEST OKLAHOMA AHEAD OF A STRONGER COLD FRONT. THIS
FRONT SHOULD MOVE INTO NORTHWEST OKLAHOMA LATER MONDAY AND THROUGH
THE STATE MONDAY NIGHT. MUCH DRIER AND COOLER AIR IS EXPECTED WITH
THE AIRMASS TUESDAY AND WEDNESDAY. ANOTHER FRONT ON FRIDAY OR
SATURDAY MAY BRING A CHANCE FOR RAIN, BUT THE WESTERLIES SHOULD
ALSO MOVE THIS FRONT QUICKLY SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  82  66  80  57 /  30  30  40  20
HOBART OK         81  65  81  56 /  70  40  40  20
WICHITA FALLS TX  87  69  87  61 /  60  40  30  30
GAGE OK           77  60  73  48 /  30  30  60  20
PONCA CITY OK     85  64  77  53 /  20  30  50  20
DURANT OK         87  69  85  61 /  60  40  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Sep 9, 10:55 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN SEP 9 2007

OKZ004>048-050>052-TXZ083>090-101300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN SEP 9 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON AND TONIGHT...BUT THE
RISK FOR SEVERE WEATHER IS VERY LOW.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THIS AFTERNOON INTO
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.  CONVERGENCE ALONG
THE FRONT AND WEAK LIFT ASSOCIATED WITH A WAVE TO THE WEST SHOULD
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS.
ABUNDANT MOISTURE THROUGH A DEEP LAYER WILL ALLOW SHOWERS AND STORMS
TO PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD.  ALTHOUGH MODERATE
INSTABILITY WILL DEVELOP ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS...WEAK MID LEVEL WINDS WILL KEEP THUNDERSTORMS FROM REACHING
SEVERE LEVELS.  SOUTHERLY WINDS ABOVE THE SURFACE WILL INCREASE
TONIGHT AS AN UPPER LEVEL STORMS SYSTEM OVER THE NORTHWEST UNITED
STATES APPROACHES THE CENTRAL PART OF THE COUNTRY.  THEREFORE SHOWERS
AND THUNDERSTORMS WILL REMAIN IN THE FORECAST TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY SEP 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A STRONG EARLY FALL COLD FRONT AND UPPER LEVEL TROUGH WILL SWEEP
THROUGH THE SOUTHERN PLAINS MONDAY INTO MONDAY NIGHT. A SQUALL LINE
OR BROKEN SQUALL LINE IS EXPECTED TO FORM ALONG THE FRONT. LOCALLY
HEAVY RAIN AND STRONG WIND GUSTS ARE LIKELY. A FEW SEVERE WIND GUSTS
MAY OCCUR NEAR THE STRONGEST STORMS...BUT THE THREAT FOR ORGANIZED
SEVERE WEATHER APPEARS LOW. COOLER AND DRIER AIR BEHIND THE FRONT
WILL REMOVE THUNDERSTORMS FROM THE FORECAST UNTIL MOISTURE BEGINS
TO RETURN ON FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM MONDAY.

SIX

In the hours before

Special weather statement, Sep 9, 11:30 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SUN SEP 9 2007

OKZ033-036-TXZ083-091800-
JACKSON OK-HARMON OK-HARDEMAN TX-
1230 PM CDT SUN SEP 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
WESTERN JACKSON COUNTIES.

A SMALL CLUSTER STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES
SOUTHWEST OF HOLLIS TO 6 MILES WEST OF GOODLETT AT 1230 PM
CDT...MOVING EAST AT 15 MPH.  TORRENTIAL RAINFALL...WITH HOURLY
RATES NEAR 2 INCHES...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE.
Special weather statement, Sep 9, 12:08 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
108 PM CDT SUN SEP 9 2007

OKZ033-TXZ083-091845-
HARMON OK-HARDEMAN TX-
108 PM CDT SUN SEP 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON
COUNTIES.

A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES
NORTH OF GOULD TO 7 MILES SOUTHEAST OF LAZARE AT 108 PM CDT...MOVING
EAST AT 20 MPH.  TORRENTIAL RAINFALL...SMALL HAIL...AND GUSTY WINDS
TO 40 MPH ARE LIKELY.  HOURLY RAINFALL RATES UP TO 2 INCHES PER
HOUR WILL CAUSE SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

The radar

The Altus AFB radar (KFDR), 87 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hardeman

When
September 9, 12:45 PM CST to 3:45 PM CST
Where
Hardeman County, 3 mi WNW of Goodlett
Cause
Heavy Rain
Reported by
Public
Coordinates
34.367, -99.928

Water was flowing across US HWY 287. 2.61 inches of precipitation was measured at the Goodlett Mesonet site in one hour.

Thunderstorm Wind, Wichita

When
September 9, 3:30 PM CST
Where
Wichita County, 5 mi N of Wichita Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$16,000
Reported by
Amateur Radio
Coordinates
33.972, -98.500

Six power poles were blown down by an apparent microburst just west of intersection of FM 171 road and Rogers Lane. Monetary damages were estimated.

Flash Flood, Clay

When
September 9, 5:00 PM CST to 6:00 PM CST
Where
Clay County, 3 mi S of Thornberry
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.027, -98.380

FM road 1740 was under water from the Wichita county line, northeast to FM road 2393.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60910, 60912, 60911.